Alert archive / Florida / River Flood Warnings in 2014

River Flood Warning 82, NWS Tallahassee, FL

May 30, 2014Walton County, Florida

NWS Tallahassee, FL issued this river flood warning at May 30, 2014, 2:01 AM CDT for Walton County, Florida. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
May 30, 2014, 2:01 AM CDT (07:01 UTC)
Expired
May 31, 2014, 2:01 AM CDT
In force
24 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shoal River near Mossy Head (CR 1087) (MHDF1). The gauge peaked at 14.86 ft at May 30, 2014, 4:00 AM CDT.

actionminormoderate101505/3005/3106/01
Action stage
10 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02368500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WGUS42 KTAE 300701
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 AM EDT FRI MAY 30 2014

...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN FLORIDA... 

  SHOAL RIVER NEAR MOSSY HEAD (CR 1087) AFFECTING WALTON COUNTY

.HEAVY RAINS YESTERDAY CREATED A SHARP RISE ALONG THE SHOAL RIVER.
ANOTHER ROUND OF RAIN IS EXPECTED THIS MORNING...THOUGH
ACCUMULATIONS SHOULD NOT BE AS HIGH AS YESTERDAY. EXPECT THE RIVER
TO CLIMB A BIT MORE WITHIN MINOR FLOOD STAGE AND HOLD STEADY FOR AT
LEAST 24 HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC131-310701-
/O.NEW.KTAE.FL.W.0082.140530T0701Z-000000T0000Z/
/MHDF1.1.ER.140530T0115Z.140530T0630Z.000000T0000Z.NO/
201 AM CDT FRI MAY 30 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SHOAL RIVER NEAR MOSSY HEAD (CR 1087).
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT 1:30 AM FRIDAY THE STAGE WAS 14.8 FEET. 
* MINOR FLOODING IS FORECAST TO CONTINUE.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL REMAIN NEAR 14.8 FEET.


&&
   
LAT...LON 3076 8639 3077 8631 3077 8619 3080 8620 3082 8630 3082 8639


$$
2 follow-up statements
883 
WGUS82 KTAE 301524
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 AM EDT FRI MAY 30 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN FLORIDA...
 
  SHOAL RIVER NEAR MOSSY HEAD (CR 1087) AFFECTING WALTON COUNTY 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC131-310615-
/O.EXT.KTAE.FL.W.0082.000000T0000Z-140531T0615Z/
/MHDF1.1.ER.140530T0115Z.140530T1000Z.140531T0015Z.NO/
1023 AM CDT FRI MAY 30 2014

THE FLOOD WARNING CONTINUES FOR
  THE SHOAL RIVER NEAR MOSSY HEAD (CR 1087).
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  9:30 AM FRIDAY THE STAGE WAS 14.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THIS EVENING.


&&
   
LAT...LON 3076 8639 3077 8631 3077 8619 3080 8620 3082 8630 3082 8639


$$
710 
WGUS82 KTAE 302346
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
746 PM EDT FRI MAY 30 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
FLORIDA...
 
  SHOAL RIVER NEAR MOSSY HEAD (CR 1087) AFFECTING WALTON COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC131-310016-
/O.CAN.KTAE.FL.W.0082.000000T0000Z-140531T0615Z/
/MHDF1.1.ER.140530T0115Z.140530T1000Z.140530T1850Z.NO/
646 PM CDT FRI MAY 30 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE SHOAL RIVER NEAR MOSSY HEAD (CR 1087).
* AT  6:30 PM FRIDAY THE STAGE WAS 13.4 FEET. 
* FELL BELOW FLOOD STAGE AT  1:50 PM FRIDAY.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 12.1 FEET BY TOMORROW
  MORNING.


&&
   
LAT...LON 3076 8639 3077 8631 3077 8619 3080 8620 3082 8630 3082 8639


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at May 30, 1:59 AM CDT, 2 minutes earlier.

Area forecast discussion, May 30, 1:59 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EDT Fri May 30 2014

.Near Term [Through Today]...
The northern stream long wave pattern consists of troughing along the
northwest and northeast quarters of the country, with ridging across
the remainder. However, embedded within the ridge is a large cutoff
low centered over the Lower Mississippi Valley. At the surface, high
pressure exists near the Mid-Atlantic states and off the east coast
of Florida. Further to the west a large area of low pressure exists
underneath its parent upper low. Locally, a mid-level disturbance
generated from convection in the Gulf yesterday is nearing the
Panhandle coast and has linked up along a mesoscale boundary from
yesterday's convection. Together, they are producing a line of
showers and thunderstorms stretching south to north across the
northern Gulf between Pensacola and Panama City. This line of
convection has been poorly modeled by most every available piece of
guidance. The 12z (yesterday) NSSL ARW WRF had the best handle on
this convection and have leaned heavily on it for the near term
package.

Expect the aforementioned line of showers and thunderstorms to
spread inland through the morning as the mid-level disturbance moves
south to north across the Panhandle. By mid morning, the shortwave
will have passed and convection will gradually diminish in this
region. I anticipate that this early morning round of convection
will overturn portions of our Panhandle and Alabama counties enough
to quell any sort of organized sea breeze circulation. Further east
however, we should see a type 6-ish regime focusing convection along
the southeast Big Bend coastline. In the western Big Bend, the Gulf
coast sea breeze will likely move inland and interact with left-over
boundaries from this mornings convection and result in higher PoPs
in and around the Apalachicola river area. A general scattering of
showers and storms can be expected elsewhere, where boundaries
interact later in the day, though the aforementioned areas should
get the bulk of the rain. Although the threat for wet microbursts
remains low today, the best chance for a strong to severe wind gust
would be in convection along and east of a line from Tallahassee to
Albany. Regarding the flooding potential, the highest risk for flash
flooding will remain across the eastern Panhandle this morning,
where the south to north band of convection will move over an area
hit rather hard yesterday. The Flash Flood Watch will remain in
effect.

.Short Term [Tonight Through Sunday]...
The upper low to our west will gradually but steadily fill as it
drifts off to the southwest. This will allow the upper ridge to
regain influence over our weather over the weekend. As the surface
low near the ArkLaTex also weakens and high pressure builds down
from the north, our 1000-700 mb winds will back to easterly. This
should reduce convective coverage on Saturday from what we have seen
on recent days and allow temps to rise a couple of degrees above
normal. On Sunday, low to mid level winds will veer a bit to the
southeast and increase in speed. This should allow PoPs to inch up a
bit relative to Saturday with max temps close to normal. Min temps
will be near or just above normal through the period.

.Long Term [Sunday Night Through Friday]...
The Rex block with break down late in the weekend into early next
week, with the upper low weakening and sliding into the western
Gulf, and the upper ridge moving into the Carolinas. Relatively
moist southeasterly flow will keep the sea breeze active through
at least Monday with afternoon and evening thunderstorms. May see
a decrease in convection by Tuesday and Wednesday as the upper
ridge moves south over the forecast area. Temperatures should
remain near climo through the extended.

&&

.Aviation...
[Through 06Z Saturday] MVFR ceilings can be expected early this
morning at ECP as a large area of showers and isolated
thunderstorms move ashore. Elsewhere, IFR visibility/ceiling mix
is possible at DHN and VLD. Later today, the sea breeze fronts will
become active and may bring rain to TLH, VLD, and possibly DHN.
Outside of any thunderstorms, VFR should prevail after morning fog
and showers dissipate.

&&

.Marine...
Weak low pressure north of the western Gulf of Mexico will continue
to produce a slightly tighter gradient over our western legs today
with associated moderately higher winds and seas than further east.
Over the weekend, winds will gradually veer to the east and begin to
increase as high pressure strengthens north of the waters. A
moderate easterly surge is expected Sunday night into Monday.

&&

.Fire Weather...
Hazardous fire weather conditions are not expected for the next
several days as showers and thunderstorms should be fairly
widespread and relative humidities will remain well above critical
levels.

&&

.Hydrology...
A few areas in Walton County received 5-7" of rain on Thursday
(based on radar estimates), with average amounts over the rest
of the western FL Panhandle in the 1 to 3 inch range. This has
caused a sharp rise on the Shoal River near Mossy Head and it has
surpassed flood stage. Smaller streams and creeks in the western
FL Panhandle may rise noticeably again today if heavy rainfall
returns today as recent radar imagery indicates in likely.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   88  68  91  70  90 /  50  20  40  30  50
Panama City   81  71  87  72  88 /  50  20  40  20  50
Dothan        87  67  92  70  90 /  50  30  30  30  50
Albany        91  68  93  70  89 /  30  30  40  30  40
Valdosta      92  67  92  68  91 /  40  30  40  30  50
Cross City    89  67  90  68  90 /  70  30  50  30  50
Apalachicola  85  70  86  71  86 /  40  20  30  20  40

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this evening for Central Walton-
     Coastal Bay-Holmes-Inland Bay-Inland Walton-South Walton-
     Washington.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HARRIGAN
SHORT TERM...WOOL
LONG TERM...CAMP
AVIATION...HARRIGAN
MARINE...WOOL
FIRE WEATHER...HARRIGAN
HYDROLOGY...FOURNIER/LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:20 AM CDTSpecial Marine WarningTAE85 min
May 30, 3:09 AM CDTSpecial Marine WarningTAE96 min
May 30, 9:50 AM CDTRip Current StatementTAEBay, Walton13 hr
May 30, 1:10 PM CDTSpecial Weather StatementTAEBay35 min
May 30, 2:38 PM CDTSpecial Weather StatementTAEHolmes22 min

Nearby

River Flood Warnings in Florida, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.